Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang

IMPACT FACTOR 2018: 2.316

CiteScore 2018: 1.77

SCImago Journal Rank (SJR) 2018: 2.350
Source Normalized Impact per Paper (SNIP) 2018: 1.465

Mathematical Citation Quotient (MCQ) 2018: 1.44

See all formats and pricing
More options …
Ahead of print


Homogenization in BV of a model for layered composites in finite crystal plasticity

Elisa DavoliORCID iD: https://orcid.org/0000-0002-1715-5004 / Rita FerreiraORCID iD: https://orcid.org/0000-0002-7169-9141 / Carolin KreisbeckORCID iD: https://orcid.org/0000-0002-4775-8666
Published Online: 2019-10-01 | DOI: https://doi.org/10.1515/acv-2019-0011


In this work, we study the effective behavior of a two-dimensional variational model within finite crystal plasticity for high-contrast bilayered composites. Precisely, we consider materials arranged into periodically alternating thin horizontal strips of an elastically rigid component and a softer one with one active slip system. The energies arising from these modeling assumptions are of integral form, featuring linear growth and non-convex differential constraints. We approach this non-standard homogenization problem via Gamma-convergence. A crucial first step in the asymptotic analysis is the characterization of rigidity properties of limits of admissible deformations in the space BV of functions of bounded variation. In particular, we prove that, under suitable assumptions, the two-dimensional body may split horizontally into finitely many pieces, each of which undergoes shear deformation and global rotation. This allows us to identify a potential candidate for the homogenized limit energy, which we show to be a lower bound on the Gamma-limit. In the framework of non-simple materials, we present a complete Gamma-convergence result, including an explicit homogenization formula, for a regularized model with an anisotropic penalization in the layer direction.

Keywords: Homogenization; linear growth; composites; finite crystal plasticity, non-simple materials

MSC 2010: 49J45; 74Q05; 74C15; 26B30


  • [1]

    G. Alberti, Rank one property for derivatives of functions with bounded variation, Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), no. 2, 239–274. CrossrefGoogle Scholar

  • [2]

    L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Math. Monogr., The Clarendon Press, Oxford, 2000. Google Scholar

  • [3]

    S. Amstutz and N. Van Goethem, Incompatibility-governed elasto-plasticity for continua with dislocations, Proc. R. Soc. Lond. A Math. Phys. Eng. Sci. 473 (2017), no. 2199, Article ID 20160734. Google Scholar

  • [4]

    H. Attouch, Variational Convergence for Functions and Operators, Appl. Math. Ser., Pitman, Boston, 1984. Google Scholar

  • [5]

    J. M. Ball, J. C. Currie and P. J. Olver, Null Lagrangians, weak continuity, and variational problems of arbitrary order, J. Funct. Anal. 41 (1981), no. 2, 135–174. CrossrefGoogle Scholar

  • [6]

    A. C. Barroso, J. Matias, M. Morandotti and D. R. Owen, Second-order structured deformations: Relaxation, integral representation and applications, Arch. Ration. Mech. Anal. 225 (2017), no. 3, 1025–1072. CrossrefWeb of ScienceGoogle Scholar

  • [7]

    B. Benešová, M. Kružík and A. Schlömerkemper, A note on locking materials and gradient polyconvexity, Math. Models Methods Appl. Sci. 28 (2018), no. 12, 2367–2401. CrossrefWeb of ScienceGoogle Scholar

  • [8]

    A. Braides, Γ-convergence for Beginners, Oxford Lecture Ser. Math. Appl. 22, Oxford University, Oxford, 2005. Google Scholar

  • [9]

    R. Choksi, G. Del Piero, I. Fonseca and D. Owen, Structured deformations as energy minimizers in models of fracture and hysteresis, Math. Mech. Solids 4 (1999), no. 3, 321–356. CrossrefGoogle Scholar

  • [10]

    R. Choksi and I. Fonseca, Bulk and interfacial energy densities for structured deformations of continua, Arch. Ration. Mech. Anal. 138 (1997), no. 1, 37–103. CrossrefGoogle Scholar

  • [11]

    F. Christowiak, Homogenization of layered materials with stiff components, PhD thesis, Universität Regensburg, 2018. Google Scholar

  • [12]

    F. Christowiak and C. Kreisbeck, Homogenization of layered materials with rigid components in single-slip finite crystal plasticity, Calc. Var. Partial Differential Equations 56 (2017), no. 3, Article ID 75. Web of ScienceGoogle Scholar

  • [13]

    F. Christowiak and C. Kreisbeck, Asymptotic rigidity of layered structures and its application in homogenization theory, Arch. Ration. Mech. Anal. (2019), 10.1007/s00205-019-01418-0. Google Scholar

  • [14]

    G. Congedo and I. Tamanini, On the existence of solutions to a problem in multidimensional segmentation, Ann. Inst. H. Poincaré Anal. Non Linéaire 8 (1991), no. 2, 175–195. CrossrefGoogle Scholar

  • [15]

    S. Conti, Relaxation of single-slip single-crystal plasticity with linear hardening, Multiscale Materials Modeling, Fraunhofer IRB, Freiburg (2006), 30–35. Google Scholar

  • [16]

    S. Conti, G. Dolzmann and C. Kreisbeck, Asymptotic behavior of crystal plasticity with one slip system in the limit of rigid elasticity, SIAM J. Math. Anal. 43 (2011), no. 5, 2337–2353. CrossrefWeb of ScienceGoogle Scholar

  • [17]

    S. Conti, G. Dolzmann and C. Kreisbeck, Relaxation of a model in finite plasticity with two slip systems, Math. Models Methods Appl. Sci. 23 (2013), no. 11, 2111–2128. Web of ScienceCrossrefGoogle Scholar

  • [18]

    S. Conti and F. Theil, Single-slip elastoplastic microstructures, Arch. Ration. Mech. Anal. 178 (2005), no. 1, 125–148. CrossrefGoogle Scholar

  • [19]

    G. Crasta and V. De Cicco, A chain rule formula in the space BV and applications to conservation laws, SIAM J. Math. Anal. 43 (2011), no. 1, 430–456. Web of ScienceCrossrefGoogle Scholar

  • [20]

    G. Dal Maso, An Introduction to Γ-convergence, Progr. Nonlinear Differential Equations Appl. 8, Birkhäuser, Boston, 1993. Google Scholar

  • [21]

    G. Dal Maso, I. Fonseca, G. Leoni and M. Morini, Higher-order quasiconvexity reduces to quasiconvexity, Arch. Ration. Mech. Anal. 171 (2004), no. 1, 55–81. CrossrefGoogle Scholar

  • [22]

    E. Davoli and G. A. Francfort, A critical revisiting of finite elasto-plasticity, SIAM J. Math. Anal. 47 (2015), no. 1, 526–565. Web of ScienceCrossrefGoogle Scholar

  • [23]

    E. Davoli and M. Friedrich, Two-well rigidity and multidimensional sharp-interface limits for solid-solid phase transitions, preprint (2018), https://arxiv.org/abs/1810.06298.

  • [24]

    G. Del Piero and D. R. Owen, Structured deformations of continua, Arch. Ration. Mech. Anal. 124 (1993), no. 2, 99–155. CrossrefGoogle Scholar

  • [25]

    R. Ferreira and I. Fonseca, Characterization of the multiscale limit associated with bounded sequences in BV, J. Convex Anal. 19 (2012), no. 2, 403–452. Google Scholar

  • [26]

    I. Fonseca, G. Leoni and J. Malý, Weak continuity and lower semicontinuity results for determinants, Arch. Ration. Mech. Anal. 178 (2005), no. 3, 411–448. CrossrefGoogle Scholar

  • [27]

    M. Friedrich and M. Kružík, On the passage from nonlinear to linearized viscoelasticity, SIAM J. Math. Anal. 50 (2018), no. 4, 4426–4456. Web of ScienceCrossrefGoogle Scholar

  • [28]

    M. Giaquinta and D. Mucci, Maps of bounded variation with values into a manifold: total variation and relaxed energy, Pure Appl. Math. Q. 3 (2007) no. 2, 513–538. CrossrefGoogle Scholar

  • [29]

    D. Grandi and U. Stefanelli, Finite plasticity in PP. Part I: Constitutive model, Contin. Mech. Thermodyn. 29 (2017), no. 1, 97–116. Google Scholar

  • [30]

    D. Grandi and U. Stefanelli, Finite plasticity in P𝖳P. Part II: Quasi-static evolution and linearization, SIAM J. Math. Anal. 49 (2017), no. 2, 1356–1384. Google Scholar

  • [31]

    R. Hill, The Mathematical Theory of Plasticity, Clarendon Press, Oxford, 1950. Google Scholar

  • [32]

    D. Idczak, The generalization of the Du Bois–Reymond lemma for functions of two variables to the case of partial derivatives of any order, Topology in Nonlinear Analysis (Warsaw 1994), Banach Center Publ. 35, Polish Academy of Sciences, Warsaw (1996), 221–236. Google Scholar

  • [33]

    E. H. Lee, Elastic-plastic deformation at finite strains, J. Appl. Mech. 36 (1969), 1–6. CrossrefGoogle Scholar

  • [34]

    A. Mielke, Finite elastoplasticity Lie groups and geodesics on SL(d), Geometry, Mechanics, and Dynamics, Springer, New York (2002), 61–90. Google Scholar

  • [35]

    A. Mielke, Energetic formulation of multiplicative elasto-plasticity using dissipation distances, Contin. Mech. Thermodyn. 15 (2003), no. 4, 351–382. CrossrefGoogle Scholar

  • [36]

    A. Mielke and T. Roubíček, Rate-independent elastoplasticity at finite strains and its numerical approximation, Math. Models Methods Appl. Sci. 26 (2016), no. 12, 2203–2236. Web of ScienceCrossrefGoogle Scholar

  • [37]

    P. M. Naghdi, A critical review of the state of finite plasticity, Z. Angew. Math. Phys. 41 (1990), no. 3, 315–394. CrossrefGoogle Scholar

  • [38]

    P. Podio-Guidugli, Contact interactions, stress, and material symmetry, for nonsimple elastic materials, Theor. Appl. Mech. (Belgrade) 28–29 (2002), 261–276. Google Scholar

  • [39]

    R. A. Toupin, Elastic materials with couple-stresses, Arch. Ration. Mech. Anal. 11 (1962), 385–414. CrossrefGoogle Scholar

  • [40]

    R. A. Toupin, Theories of elasticity with couple-stress, Arch. Ration. Mech. Anal. 17 (1964), 85–112. CrossrefGoogle Scholar

About the article

Received: 2019-02-01

Revised: 2019-06-23

Accepted: 2019-09-10

Published Online: 2019-10-01

Funding Source: OeAD-GmbH

Award identifier / Grant number: CZ04/2019

Funding Source: Austrian Science Fund

Award identifier / Grant number: F65

Award identifier / Grant number: I 4052-N32

Award identifier / Grant number: and V 662-N32

Funding Source: Nederlandse Organisatie voor Wetenschappelijk Onderzoek

Award identifier / Grant number: TOP2.17.012

The work of Elisa Davoli has been supported by the Austrian Science Fund (FWF) through projects F65, I 4052-N32, and V 662-N32, as well as from BMBWF through the OeAD-WTZ project CZ04/2019. Carolin Kreisbeck gratefully acknowledges the support by the Dutch Research Council (NWO) through the project TOP2.17.012 and by a Westerdijk Fellowship from Utrecht University. The research of Elisa Davoli and Carolin Kreisbeck was supported by the Mathematisches Forschungsinstitut Oberwolfach through the program “Research in Pairs” in 2017.

Citation Information: Advances in Calculus of Variations, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2019-0011.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in